Two overdose deaths in Montgomery County linked to opioid carfentanil

- Montgomery County public health officials have confirmed the county’s first overdose deaths related to the extremely dangerous and potent opioid carfentanil.

Toxicology reports found carfentanil in the system of a 43-year-old man found dead in a Lower Merion home on June 10 and a 65-year-old Philadelphia man who was transported to Lankenau Medical Center for treatment of a suspected overdose on June 13 and died later the same day. Both men reportedly had a history of substance use disorder, including heroin, according to the Montgomery County Coroner’s office.

These are the first confirmed overdose deaths from carfentanil in Montgomery County, but there have been other cases in Pennsylvania, most recently in Philadelphia.

Carfentanil, developed as a tranquilizer for elephants, is 10,000 times more potent than heroin and 100 times more potent than the chemically similar fentanyl. Anyone who overdoses on carfentanil will likely need multiple doses of the antidote naloxone to be saved.

According to public health officials, a tiny amount of fentanyl or carfentanil inhaled or absorbed through the skin is enough to cause a potentially fatal overdose. In a press release, officials urged healthcare workers and first responders who come in contact with both drugs to be particularly careful and use personal protective equipment to prevent incidental contact and a potential accidental overdose.

Officials also noted that in cases where gross contamination of fentanyl or carfentanil is suspected, only specially trained personnel with self-contained breathing apparatus and fully encapsulated hazmat suits should assess and neutralize the threat, citing recent guidance released by the federal Drug Enforcement Administration.

Up Next:


Thank you for visiting FOX29.com! Please click the survey link below to tell us about your experience.

FOX 29 Website Survey

  • Popular

  • Recent

Stories You May Be Interested In – includes Advertiser Stories